Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 125, NWS St. Louis, MO

May 17, 2020Reynolds County, Missouri

NWS St. Louis, MO issued this river flood warning at May 17, 2020, 2:15 PM CDT for Reynolds County, Missouri. It took effect at May 17, 2020, 9:38 PM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 2:15 PM CDT (19:15 UTC)
In effect from
May 17, 2020, 9:38 PM CDT
Expired
May 18, 2020, 7:22 PM CDT
In force
22 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River near Annapolis (ANNM7). The gauge peaked at 9.96 ft at May 18, 2020, 1:00 AM CDT.

actionminormoderate5101505/1705/1805/1905/20
Action stage
6 ft
Minor stage
8 ft
Moderate stage
15 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

743 
WGUS43 KLSX 171915
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
215 PM CDT Sun May 17 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 
  Black River near Annapolis

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC179-190115-
/O.NEW.KLSX.FL.W.0125.200518T0600Z-200519T1200Z/
/ANNM7.1.ER.200518T0600Z.200518T0600Z.200518T0600Z.NO/
215 PM CDT Sun May 17 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Black River near Annapolis
* from late tonight to Tuesday morning.
* At 1:15 PM Sunday the stage was 7.0 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Impact:  At 8.0 feet...Annapolis Road on the east bank of the Black 
  River south of Lesterville begins flooding. This is the only 
  road directly connecting Annapolis and Lesterville.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/18  05/19  05/20  05/21  05/22

Black River
  Annapolis        8.0    7.03       7.6    6.4    5.8    5.3    5.0


&&


LAT...LON 3743 9087 3745 9078 3724 9074 3724 9079




$$
4 follow-up statements
780 
WGUS83 KLSX 180239
FLSLSX
Flood Statement
National Weather Service St Louis MO
939 PM CDT Sun May 17 2020

...The flood warning continues for the following rivers in 
Missouri...

 
  Black River near Annapolis


River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC179-190240-
/O.EXT.KLSX.FL.W.0125.200518T0238Z-200520T1000Z/
/ANNM7.1.ER.200517T2331Z.200518T1200Z.200519T0400Z.NO/
939 PM CDT Sun May 17 2020

The Flood Warning continues for
  the Black River near Annapolis
* from this evening to late Tuesday night.
* At  9:15 PM Sunday the stage was 9.1 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 10.0 feet by tomorrow morning, 
  then fall below flood stage tomorrow late evening.
* Impact:  At 9.0 feet...County Road 372 will begin flooding near this
  height.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/18  05/19  05/20  05/21  05/22

Black River
  Annapolis        8.0    9.14      10.0    6.9    5.8    5.5    5.3


&&


LAT...LON 3743 9087 3745 9078 3724 9074 3724 9079




$$

maples
070 
WGUS83 KLSX 181122
FLSLSX
Flood Statement
National Weather Service St Louis MO
622 AM CDT Mon May 18 2020

...The flood warning continues for the following rivers in 
Missouri...

 
  Black River near Annapolis

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC179-191721-
/O.EXT.KLSX.FL.W.0125.000000T0000Z-200519T2327Z/
/ANNM7.1.ER.200517T2331Z.200518T0630Z.200518T1727Z.NO/
622 AM CDT Mon May 18 2020

The Flood Warning continues for
  the Black River near Annapolis
* until Tuesday evening.
* At  5:15 AM Monday the stage was 9.4 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  this afternoon.
* Impact:  At 9.0 feet...County Road 372 will begin flooding near this
  height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/19  05/20  05/21  05/22  05/23

Black River
  Annapolis        8.0    9.38       6.6    5.9    5.6    5.5       


&&


LAT...LON 3743 9087 3745 9078 3724 9074 3724 9079




$$
852 
WGUS83 KLSX 181540
FLSLSX
Flood Statement
National Weather Service St Louis MO
1040 AM CDT Mon May 18 2020

...The flood warning continues for the following rivers in 
Missouri...
 
  Black River near Annapolis

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC179-192139-
/O.EXT.KLSX.FL.W.0125.000000T0000Z-200519T2324Z/
/ANNM7.1.ER.200517T2331Z.200518T0630Z.200518T1724Z.NO/
1040 AM CDT Mon May 18 2020

The Flood Warning continues for
  the Black River near Annapolis
* until Tuesday evening.
* At 10:15 AM Monday the stage was 8.4 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring.
* The river is forecast to continue falling to below flood stage by 
  this afternoon.
* Impact:  At 8.0 feet...Annapolis Road on the east bank of the Black 
  River south of Lesterville begins flooding close to this height.  
  This is the only road directly connecting Annapolis and 
  Lesterville.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/19  05/20  05/21  05/22  05/23

Black River
  Annapolis        8.0    8.37       6.3    5.6    5.3    5.1    4.9


&&


LAT...LON 3743 9087 3745 9078 3724 9074 3724 9079




$$
998 
WGUS83 KLSX 190022
FLSLSX
Flood Statement
National Weather Service St Louis MO
722 PM CDT Mon May 18 2020

...The flood warning is cancelled for the following rivers in 
Missouri...

 
  Black River near Annapolis

  
River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC179-190052-
/O.CAN.KLSX.FL.W.0125.000000T0000Z-200519T2324Z/
/ANNM7.1.ER.200517T2331Z.200518T0630Z.200518T1733Z.NO/
722 PM CDT Mon May 18 2020

The Flood Warning is cancelled for
  the Black River near Annapolis.
* At  6:15 PM Monday the stage was 7.3 feet.
* Flood stage is 8.0 feet.
* The river fell below flood stage at 12:33 PM Monday.
* The river will continue falling to 6.0 feet by Wednesday morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/19  05/20  05/21  05/22  05/23

Black River
  Annapolis        8.0    7.34       6.8    6.0    5.5    5.1    4.9


&&


LAT...LON 3743 9087 3745 9078 3724 9074 3724 9079




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 17, 1:00 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 17, 1:00 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
100 PM CDT Sun May 17 2020

.UPDATE...
Issued at 1239 PM CDT Sun May 17 2020

A cold front was analyzed from Pittsfield, IL to Rolla, MO, with
scattered to widespread showers immediately downstream. Despite
ample cloud coverage, persistent warm and moist advection has
allowed MLCAPE (MUCAPE) to build to values in excess of 500
(1000) j/kg across much of central and southern IL, per RAP
analysis. As the cold front moves into this more unstable airmass in
the next few hours, I expect isolated to scattered thunderstorms
will begin to develop within the showers. With effective bulk shear
already in the 25-35 kts range toward central IL, a few of these
storms may become strong to severe. Weak lapse rates and low level
shear will limit hail and tornado potential, making damaging winds
the primary severe threat with these storms.

With precipitable water in excess of 1.5", any storms that
develop are also likely to be very efficient rainfall producers,
capable of dropping 1-2" per hour. This rain will be falling on
locations that have already received 1-4" of rain in the last 24
hours. These antecedent conditions, coupled with this afternoon's
anticipated storms, have prompted WPC to upgrade to a moderate
Excessive Rainfall Outlook over much of northern and central IL,
where at least isolated flash flooding seems quite likely.

BSH

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 240 AM CDT Sun May 17 2020

Early this morning, an upper level RIDGE was developing over central
North America with a pair of strong storm systems interacting with a
moist column of air.  The first storm system was located over the
Arklatex region with the second over the interface of South Dakota/
Nebraska/Iowa.  A very anomalously juicy column of air was over the
entire forecast area, with precipitable water values in excess of
1.5", which for this time of year exceeds the 99th percentile for
climatology.  High moisture transport and relatively high warm cloud
depths (> 3.5km) also were in play for the portion of the forecast
where a Flash Flood Watch was in effect.  To top it all off, a
surface frontal boundary was located from central Illinois through
the STL metro area and into southwestern Missouri.  Showers and a
few isolated thunderstorms were filling in around the frontal
boundary in the current Flash Flood Watch area.  A new developing
cold front was located over western Iowa and into far northwest
Missouri.  Temperatures were near dewpoints in the mid to upper 60s.
A newly formed Tropical Storm "Arthur" was spinning off the
southeastern CONUS coast in the Atlantic.

Both storm systems will track eastward today:  the southern one into
the Deep South and the northern one across Iowa with an effective
upper TROF between them through the forecast area.  A large area of
broadscale lift will exist ahead of this upper TROF axis that will
be focused further by frontal scale lift.  This will be close to
coincident with the second cold front from western IA and
northwestern MO tracking through.  The dislodging of the very moist
column is not expected to occur until near FROPA of the second
front.  The other favorable conditions for heavy rainfall, such as
deep warm cloud layers, anomalously high PWs, and high moisture
transport, also do not shunt eastward until FROPA.  With these
considerations in mind, the FFA will be extended in time until 3pm
today for most of it, and 7pm for a far eastern portion in IL
segment.

Otherwise, high PoPs will end with FROPA later today and temps will
struggle to warm much due to clouds and rain, and favor shooting
less than persistence for a forecast.

Heading into tonight and Monday, the models have shifted the track
of the northern LO just a bit, slowing it down as an upper longwave
RIDGE builds over central and eastern North America and probably due
to influence of a new feature in the form of Tropical Storm
"Arthur".  The preferred track now takes the upper LO into northern
IL tonight and turns south into eastern IL on Monday.  The much
closer proximity of the LO and its effects of deep cyclonic flow and
additional upper level disturbances rotating around will result in
more cloud cover for much of our region through Monday and lingering
rain shower chances over a much larger area.  The clouds and rain
chances will also contribute to a cooler day on Monday than thought
24hrs ago as well.

TES

.LONG TERM...  (Monday Night through Saturday)
Issued at 240 AM CDT Sun May 17 2020

The GEFS H500 mean shows a high-amplitude longwave upper RIDGE over
central and eastern North America at the start of this period.  This
is no change from before.  However, there is a rather significant
change with respect to the track of the northern upper LO on the
GEFS mean, with the LO now tracking considerably further west--
through eastern IL and southwestern IN Monday night and Tuesday,
becoming nearly stationary over eastern KY Wednesday and Thursday,
before finally shooting eastward Friday and Saturday.

While cutoff LO tracks tend to be on the lower side of confidence
anyway, it appears the interaction with the southern LO as it tracks
through the Deep South and the emergence of Tropical Storm "Arthur"
off the East Coast have had some influence on this shift in track.
This rather large shift in just 24hrs will alter the forecast
towards one where chances for rain will be higher for an additional
24-48 hours.  The upper LO influence now maintains deep cyclonic
flow over our area through Wednesday.  The net effect of this looks
to be rain chances carrying over into portions of our area for both
Tuesday and Wednesday although lessening with time.  Clearer skies
and what should be a dry or very low confidence rain forecast should
then prevail for late week and into next weekend.  Some slight
chance PoPs do slip in for late week, but they are effectively BELOW
climatology for this time of year.

Rain chances, considerable cloud cover, and northerly surface winds
per the GEFS mean surface pattern should spell out a beginning of
this period with below average temperatures with a slow moderation
to seasonable levels by Thursday-Friday and even some above average
temps heading into next weekend.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1134 AM CDT Sun May 17 2020

Cold front currently stretches from near Pittsfield, IL to Rolla,
MO with showers ongoing ahead of the front. Isolated to scattered
thunderstorms will develop within these showers within the next
few hours and will continue until the front moves out of the
area...around 20/21z at the STL area terminals.

Once the showers and storms move out, expect clouds to
lift/scatter to VFR. This will last until more low clouds
associated with a low to our north into the area overnight. I'm
very confident that all terminals will fall to at least MVFR at
some point overnight, though timing may need to be refined as
trends become more clear. There is also some signal that areas in
our north may reach IFR. Given UIN's proximity to the center of
the low in the early morning hours, went ahead and dropped them to
IFR for a few hours. Otherwise, expect to see MVFr clouds linger
through the day tomorrow with isolated/scattered showers.

SPECIFICS FOR KSTL:

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 3 PM CDT this afternoon for Crawford MO-
     Franklin MO-Iron MO-Jefferson MO-Lincoln MO-Madison MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

IL...Flash Flood Watch until 3 PM CDT this afternoon for Calhoun IL-
     Greene IL-Jersey IL-Macoupin IL-Madison IL-Monroe IL-Saint
     Clair IL.

     Flash Flood Watch until 7 PM CDT this evening for Bond IL-
     Clinton IL-Fayette IL-Marion IL-Montgomery IL-Randolph IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 17, 3:35 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Saint Louis MO
335 AM CDT Sun May 17 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
335 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There will be a chance for thunderstorms today. A few severe storms
are possible during the late afternoon and early evening hours in
portions of southern Illinois. Damaging winds is the primary threat
although isolated tornadoes will also be possible.

Heavy rainfall over already saturated ground is possible over
portions of eastern Missouri and southern Illinois through early this
evening which could lead to flash flooding. Please refer to the
Flash Flood Watch that is in effect for further information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The chance for thunderstorms returns on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early this
evening for portions of southern Illinois. Spotters are also
encouraged to report rainfall amounts in excess of an inch or any
flooding, if observed, to the National Weather Service.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:50 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis3 hr
May 16, 8:32 PM CDTRiver Flood WarningLSXGasconade, Montgomery3 days
May 16, 8:58 PM CDTFlash Flood WatchLSXCrawford, Franklin, Iron, Jefferson, Lincoln, Madison and 8 more21 hr
May 16, 9:14 PM CDTRiver Flood WarningLSXSaint Charles5 days
May 16, 9:14 PM CDTRiver Flood WarningLSXPerry, Sainte Genevieve32 days
May 16, 9:19 PM CDTRiver Flood WarningLSXJefferson, Saint Louis7 days
May 17, 1:36 AM CDTAreal Flood AdvisoryLSXFranklin, Lincoln, Saint Charles, Saint Louis, City of Saint Louis6 hr
May 17, 2:02 AM CDTFlash Flood WarningLSXSaint Charles, Saint Louis5 hr
May 17, 4:39 AM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois6 hr
May 17, 8:45 AM CDTRiver Flood WarningLSXPike51 hr
May 17, 9:51 AM CDTRiver Flood WarningLSXGasconade, Montgomery49 hr
May 17, 10:35 AM CDTRiver Flood WarningLSXCrawford, Washington48 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.